Kansas, 2017

Hail in Kansas, May 31, 2017

May 31, 2017 · NWS TOP · 11 events in 4 counties and zones

Thunderstorms traversed northeast Kansas during the early afternoon hours, producing several large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms traversed northeast Kansas during the early afternoon hours, producing several large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 31, 5:27 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, May 31, 5:27 AM CST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
627 AM CDT Wed May 31 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Wed May 31 2017

The main focus for today will be the potential for strong to severe
storms this afternoon and evening.  Early this morning, a surface
front was located across northeast Kansas generally oriented from
east to west.  A few scattered storms driven by the mean flow moved
southeast across the area.  Additional storm development in Nebraska
is expected to stream southeast into north central Kansas and
continue to move east through the morning staying generally north of
I-70.  Main focus for any severe storms this afternoon will be the
aforementioned surface front which is expected to be located across
central Kansas just south of I-70.  Models tend to break the cap in
the early to mid afternoon with dewpoints in the low 60s and
sufficient CAPE around 1500 J/kg. Effective shear of 35-40 knots
will also be in place promoting rotating updrafts and possibly
supercells, especially with any discrete storms that form initially.
 Large hail will be possible with any rotating storms.  An isolated
tornado can also not be ruled out near the surface boundary during
the afternoon.  Storms may congeal as time goes on, and with steep
low level lapse rates and higher LCLs, damaging winds will be
possible during the afternoon and into the evening.  Another round
of storms is expected to develop late tonight as the low level jet
ramps up in conjunction with another subtle impulse in the mean mid-
level flow.  Shear will still be near 30 knots overnight and storms
may form into a complex and be capable of strong winds and hail. The
bulk of this precipitation is expected to stay in very far northeast
Kansas.  As for temperatures, highs today will range from the upper
70s to low 80s, with lows tonight warmer than previous nights in the
low 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 332 AM CDT Wed May 31 2017

By Thursday heights rise with weak upper ridging forecast to build
across the area. Any low level boundaries should also mix
north out of the area so precip chcs should trend downward
Thursday and Thu night. By Friday the region will become
influenced by a weak subtropical upper wave that is forecast to
drift across the area. Expect only sct at best diurnal convection
given lack of any boundaries in the area so will keep precip chcs
modest until later Friday night into Saturday when another cold
front will slide into the area. The timing of this front is
uncertain especially later Saturday when the ECMWF shows mainly
dry conds while the GFS has widespread precip so stay tuned as the
forecast for Sat may change. Dry weather should then occur Sunday
into early next week as a large upper low deepens across the Great
Lakes and forces cool high pressure southward through the Plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 617 AM CDT Wed May 31 2017

Overall, VFR conditions are expected throughout the period. There
is a chance for thunderstorms this afternoon with the best chances
for storms near terminals between 20-23Z. Exact location of
development of these storms have only warranted VCTS mentioned at
this time. There is another chance for storms overnight, but left
this mention out of the TAF due to low confidence in timing and
location.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Heller
LONG TERM...Omitt
AVIATION...Heller
Hazardous weather outlook, May 31, 2:55 AM CST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
355 AM CDT Wed May 31 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-010900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
355 AM CDT Wed May 31 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered t-storms will develop this afternoon mainly south of
I-70. The main hazards with the storms will be large hail and
damaging winds although an isolated brief tornado cannot be ruled
out.

The main risk for severe storms today should occur between 2pm and
7pm. More storms are expected to develop later tonight and a few
of those could also produce hail and gusty winds along with
locally heavy rains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

T-storms will be possible across the area Friday night through
Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2pm mainly south of I-70.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 31, 9:22 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
1022 AM CDT WED MAY 31 2017

KSZ022-036-038-311545-
Wabaunsee-Geary-Riley-
1022 AM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GEARY...SOUTHEASTERN
RILEY AND WEST CENTRAL WABAUNSEE COUNTIES UNTIL 1045 AM CDT...

At 1021 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Volland, moving southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Alta Vista and Volland.

This includes Interstate 70 between mile markers 312 and 321.

LAT...LON 3903 9663 3913 9649 3897 9625 3884 9646
TIME...MOT...LOC 1521Z 319DEG 19KT 3903 9653

Hennecke
Special weather statement, May 31, 9:46 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
1046 AM CDT WED MAY 31 2017

KSZ038-311615-
Wabaunsee-
1046 AM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WABAUNSEE COUNTY UNTIL
1115 AM CDT...

At 1046 AM CDT, Doppler radar was tracking a strong thunderstorm near
Volland, moving southeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Alma and Volland.

LAT...LON 3895 9644 3906 9636 3898 9606 3885 9616
TIME...MOT...LOC 1546Z 293DEG 22KT 3897 9636

Hennecke
Special weather statement, May 31, 10:14 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
1114 AM CDT WED MAY 31 2017

KSZ038-039-055-311645-
Wabaunsee-Shawnee-Osage-
1114 AM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHAWNEE...
SOUTHEASTERN WABAUNSEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 1145 AM
CDT...

At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eskridge, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Eskridge and Harveyville.

This includes Kansas Turnpike between mile markers 160 and 161.

LAT...LON 3878 9594 3889 9622 3898 9616 3890 9586
      3880 9590
TIME...MOT...LOC 1614Z 291DEG 22KT 3890 9615

Hennecke
Special weather statement, May 31, 10:46 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
1146 AM CDT WED MAY 31 2017

KSZ038-039-055-311730-
Wabaunsee-Shawnee-Osage-
1146 AM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHAWNEE...EAST CENTRAL
WABAUNSEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 1230 PM CDT...

At 1146 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Dover, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Southern Topeka, Carbondale, Auburn, Scranton and Berryton.

This includes Kansas Turnpike between mile markers 160 and 172.

LAT...LON 3882 9599 3895 9597 3894 9560 3876 9562
TIME...MOT...LOC 1646Z 279DEG 21KT 3888 9593

Hennecke

The radar

The Topeka radar (KTWX), 34 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Osage

When
May 31, 10:57 AM CST to 10:58 AM CST
Where
Osage County, 8.57 mi NNW of Burlingame
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.870, -95.870

Hail, Osage

When
May 31, 11:01 AM CST to 11:02 AM CST
Where
Osage County, 6.85 mi NW of Scranton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.850, -95.820

Hail, Osage

When
May 31, 11:16 AM CST to 11:17 AM CST
Where
Osage County, 2.82 mi N of Scranton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.820, -95.720

Hail lasted for three minutes.

Hail, Osage

When
May 31, 11:25 AM CST to 11:26 AM CST
Where
Osage County, 3.23 mi W of Carbondale
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
38.820, -95.690

Hail, Osage

When
May 31, 11:32 AM CST to 11:33 AM CST
Where
Osage County, 0.54 mi W of Overbrook
Measured
1 in hail
Reported by
Public
Coordinates
38.780, -95.560

Hail, Franklin

When
May 31, 11:53 AM CST to 11:54 AM CST
Where
Franklin County, 2.79 mi ENE of Richter
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.630, -95.330

Hail, Franklin

When
May 31, 12:00 PM CST to 12:01 PM CST
Where
Franklin County, 1.76 mi WSW of Ottawa
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.610, -95.300

Hail, Franklin

When
May 31, 12:06 PM CST to 12:07 PM CST
Where
Franklin County, 2.07 mi S of Ottawa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.590, -95.270

Hail, Franklin

When
May 31, 12:08 PM CST to 12:09 PM CST
Where
Franklin County, 0.69 mi S of Ottawa
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.610, -95.270

Hail, Coffey

When
May 31, 12:45 PM CST to 12:46 PM CST
Where
Coffey County, 0.54 mi E of Sharpe
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.280, -95.670

Coop observer was located 3 miles east of Sharp, Kansas.

Hail, Cloud

When
May 31, 9:50 PM CST to 9:51 PM CST
Where
Cloud County, 3.38 mi NW of Macyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.510, -97.870

Mostly nickel size hail stones were reported with a few quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703423, 703424, 703425, 703426, 703428, 703430, 703431, 703432, 703433, 703434, 703435.